Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at May 6, 2016, 5:27 PM PDT for Fresno County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2016, 5:27 PM PDT (00:27 UTC)
- Expired
- May 6, 2016, 6:15 PM PDT
- In force
- 48 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 49 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:15 PM PDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 6, 3:15 PM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 315 PM PDT FRI MAY 6 2016 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL ALLOW FOR THE CONTINUATION OF UNSETTLED WEATHER THROUGH THE WEEKEND. THIS SYSTEM WILL BRING THE THREAT OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION ALONG WITH COOLER TEMPERATURES. && .DISCUSSION...LARGE UPPER LOW SPINNING OVER THE SOUTHERN CALIFORNIA COAST THIS AFTERNOON. DAYTIME HEATING HAS INCREASED INSTABILITY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. THE MOST SIGNIFICANT ACTIVITY IS CURRENTLY OVER WESTERN FRESNO COUNTY WHERE THUNDERSTORMS ARE INCREASING IN COVERAGE AND STRENGTH. ABOVE NORMAL PRECIPITABLE WATER AROUND 0.9" AND SLOW MOVING STORMS IS BRINGING AN INCREASED THREAT OF VERY HEAVY RAINFALL LEADING TO FLASH FLOODING. THIS IN COMBINATION WITH ALREADY SATURATED GROUND IN SOME AREAS FROM STORMS YESTERDAY HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THE WEST SIDE AND SOUTH END OF THE SAN JOAQUIN VALLEY THROUGH 11 PM PDT. SHOWERS AND A FEW ISOLATED THUNDERSTORMS HAVE ALSO BEEN DEVELOPING OVER THE SOUTHERN SIERRA NEVADA. HI-RES MODELS AGREE WITH ACTIVITY DIMINISHING LATER THIS EVENING AND MAINLY JUST SOME UPSLOPE SHOWERS IN THE SIERRA AND TEHACHAPI MOUNTAINS OVERNIGHT. THE LOW BROADENS OVER THE SOUTHWEST ON SATURDAY WITH A GOOD CHANCE FOR MORE SHOWERS. INSTABILITY PROGS ARE LESS FAVORABLE FOR T-STORMS ON SAT BUT THEY WILL REMAIN POSSIBLE. THE LOW FINALLY SHIFTS INLAND OVER THE ROCKIES ON SUNDAY WITH DRIER AND MORE STABLE AIR MOVING IN. HOWEVER...SOME AFTERNOON SHOWERS AND ISOLATED STORM CHANCES REMAIN OVER THE SOUTHERN SIERRA. AN UPPER RIDGE BUILDS IN THROUGH MIDWEEK BUT HAVE LEFT IN SLIGHT POPS ALONG THE CREST OF THE SIERRA DUE TO RESIDUAL MOISTURE AND DAYTIME HEATING. MEDIUM RANGE MODELS CONTINUE TO SHOW ANOTHER UPPER LOW APPROACHING THE WEST COAST LATE IN THE WEEK. A DRY FORECAST REMAINS FOR NOW AS IT LOOKS TO BE FAR ENOUGH OFFSHORE. TEMPERATURES WILL TREND A LITTLE WARMER THIS WEEKEND BUT WILL STILL BE BELOW NORMAL FOR EARLY MAY. THE TREND CONTINUES INTO NEXT WEEK WITH HIGHS CLIMBING TO ABOVE NORMAL BY TUESDAY. FURTHER WARMING ON WEDNESDAY HAS SOME LOWER ELEVATIONS FORECAST TO REACH 90 DEGREES. LITTLE CHANGE IS THEN EXPECTED TO END THE WEEK. && .AVIATION...AREAS OF MVFR AND LOCAL MOUNTAIN OBSCURING IFR OVER THE SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS. LOCAL MVFR OVER THE SAN JOAQUIN VALLEY AND SOUTHERN SIERRA FOOTHILLS. SCATTERED THUNDERSTORMS POSSIBLE THROUGHOUT THE CENTRAL CA INTERIOR THRU 06Z SAT AND AFTER 18Z SAT. OTHERWISE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .AIR QUALITY ISSUES... NONE. && .CERTAINTY... THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH. THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM. CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION AN/OR TO PROVIDE FEEDBACK. && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING CAZ089-091-092-095. && PUBLIC...DCH AVN/FW...DS SYNOPSIS...BSO WEATHER.GOV/HANFORD
In the hours before
Special weather statement, May 6, 4:37 PM PDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
437 PM PDT FRI MAY 6 2016
CAZ089-091-070015-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
437 PM PDT FRI MAY 6 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN KINGS...SOUTHWESTERN FRESNO AND NORTHWESTERN KERN
COUNTIES
UNTIL 515 PM PDT
AT 436 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF AVENAL...OR 29 MILES EAST OF PASO ROBLES. THIS STORM
WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AVENAL...COALINGA...HURON...ZAPATO CHINO CREEK...BLACKWELLS CORNER...
KETTLEMAN HILLS...CASTLE MOUNTAIN...TWISSELMAN AND KETTLEMAN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3637 11998 3536 11972 3532 11981 3535 11981
3535 11988 3544 11988 3544 11999 3553 12009
3562 12009 3562 12019 3578 12020 3583 12025
3588 12025 3591 12032 3597 12036 3597 12043
3602 12052 3610 12060 3611 12065 3616 12067
TIME...MOT...LOC 2336Z 354DEG 1KT 3570 12014
SROWESpecial weather statement, May 6, 4:52 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 452 PM PDT FRI MAY 6 2016 CAZ089-090-070030- WEST-CENTRAL SAN JOAQUIN VALLEY CA-EAST- CENTRAL SAN JOAQUIN VALLEY CA- 452 PM PDT FRI MAY 6 2016 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL FRESNO COUNTY UNTIL 530 PM PDT AT 451 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRANQUILITY...OR 19 MILES SOUTH OF MADERA...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KERMAN AND SAN JOAQUIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3658 12023 3676 12022 3679 12000 3659 11998 TIME...MOT...LOC 2351Z 269DEG 9KT 3669 12016 SROWE
Local storm report, May 6, 4:54 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
454 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM DEBRIS FLOW 4 SSE GRAPEVINE 34.89N 118.91W
05/06/2016 KERN CA LAW ENFORCEMENT
MUD COVERING ALL 4 LANES ON NORTHBOUND SIDE
OF INTERSTATE 5 ABOUT 1.5 MILES NORTH OF FT
TEJON RD. ALSO HEAVY RAIN REPORTED.
&&
BSOSpecial weather statement, May 6, 5:11 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
511 PM PDT FRI MAY 6 2016
CAZ089-091-095-070100-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-KERN COUNTY MOUNTAINS CA-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
511 PM PDT FRI MAY 6 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN KINGS...SOUTHWESTERN FRESNO AND WESTERN KERN COUNTIES
UNTIL 600 PM PDT
AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES NORTH OF CALIFORNIA VALLEY...OR 34 MILES EAST OF PASO ROBLES.
THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AVENAL...TAFT...MARICOPA...MCKITTRICK...VALLEY ACRES...SOUTH TAFT...FORD
CITY...DERBY ACRES...TAFT HEIGHTS...STRATFORD...LEMOORE STATION...HURON...
LEMOORE NAS...KETTLEMAN HILLS...LOST HILLS...KETTLEMAN CITY...BLACKWELLS
CORNER...TWISSELMAN AND BELRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3490 11947 3507 11947 3509 11956 3518 11956
3518 11966 3526 11967 3526 11980 3535 11981
3535 11988 3543 11988 3544 11999 3553 12009
3561 12009 3562 12019 3578 12020 3588 12025
3592 12033 3625 12010 3628 11987 3486 11926
TIME...MOT...LOC 0010Z 336DEG 3KT 3562 12005
SROWESpecial weather statement, May 6, 5:14 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 514 PM PDT FRI MAY 6 2016 CAZ090-093-070100- MARIPOSA...MADERA...AND FRESNO COUNTY FOOTHILLS CA-EAST- CENTRAL SAN JOAQUIN VALLEY CA- 514 PM PDT FRI MAY 6 2016 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL FRESNO AND SOUTH CENTRAL MADERA COUNTIES UNTIL 600 PM PDT AT 510 PM PDT...DOPPLER RADAR WAS TRACKING AN AREA OF DEVELOPING AND INTENSIFYING THUNDERSTORMS IN THE FRESNO AND CLOVIS AREA. THESE STORMS ARE MOVING NORTH AT 5 MPH.. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LIGHTNING AND HEAVY DOWNPOURS WILL BE POSSIBLE. ROAD PONDING MAY ALSO OCCUR. LOCATIONS IMPACTED INCLUDE... FRESNO...CLOVIS...SANGER...REEDLEY...PARLIER...EASTON...CALWA...DEL REY... BONADELLE RANCHOS-MADERA RANCHOS...BOWLES...FOWLER AND FANCHER CREEK. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3661 11989 3701 11998 3687 11928 3661 11947 TIME...MOT...LOC 0010Z 164DEG 3KT 3675 11979 ANDERSEN
Local storm report, May 6, 5:21 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
521 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLOOD 16 SW SAN JOAQUIN 36.44N 120.39W
05/06/2016 FRESNO CA LAW ENFORCEMENT
CHP REPORTS STREET FLOODING ON STATE ROUTE
33 AND WEST HARLAN AVE.
&&
RILEYThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:01 PM PDT | Flash Flood Warning | HNX | Kern, Kings | 119 min |
| May 6, 5:11 PM PDT | Special Weather Statement | HNX | Kings | 49 min |
| May 6, 5:14 PM PDT | Special Weather Statement | HNX | Fresno | 46 min |
| May 6, 5:43 PM PDT | Flash Flood Warning | HNX | Fresno | 92 min |
| May 6, 5:50 PM PDT | Areal Flood Advisory | HNX | Fresno, Kern, Kings | 3 hr |
| May 6, 5:52 PM PDT | Special Weather Statement | HNX | Kern | 38 min |
| May 6, 5:53 PM PDT | Areal Flood Advisory | HNX | Fresno | 3 hr |
| May 6, 6:03 PM PDT | Special Weather Statement | HNX | Fresno | 42 min |
| May 6, 6:08 PM PDT | Areal Flood Advisory | HNX | Kern | 2 hr |
| May 6, 6:10 PM PDT | Special Weather Statement | HNX | 80 min | |
| May 6, 6:31 PM PDT | Special Weather Statement | HNX | Kern | 59 min |
| May 6, 6:36 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 39 min |
| May 6, 6:43 PM PDT | Flash Flood Warning | HNX | Kern | 92 min |
| May 6, 7:35 PM PDT | Special Weather Statement | HNX | Tulare | 40 min |
| May 6, 7:40 PM PDT | Special Weather Statement | HNX | Kern | 50 min |
| May 6, 8:21 PM PDT | Areal Flood Advisory | HNX | Kern, Tulare | 54 min |
| May 6, 8:35 PM PDT | Special Weather Statement | HNX | Tulare | 40 min |
| May 6, 9:29 PM PDT | Areal Flood Advisory | HNX | Kern, Tulare | 2 hr |
| May 6, 11:30 PM PDT | Areal Flood Advisory | HNX | Kern, Tulare | 60 min |
| May 7, 4:08 AM PDT | Flash Flood Watch | HNX | 16 hr | |
| May 7, 2:07 PM PDT | Areal Flood Advisory | HNX | Kern | 113 min |
| May 7, 4:21 PM PDT | Areal Flood Advisory | HNX | Kern | 54 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.